Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Diffeomorphisms without periodic points

Author: J. F. Plante
Journal: Proc. Amer. Math. Soc. 88 (1983), 716-718
MSC: Primary 58F20; Secondary 57R30, 57S99
MathSciNet review: 702306
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that a compact smooth manifold admits a selfdiffeomorphism without periodic points if and only if its Euler characteristic is zero. When the manifold has dimension $ \ne 3$ it is shown that such a diffeomorphism exists which is also volume preserving. The proof of this latter result uses a result of Gromov concerning the existence of nonsingular divergence-free vector fields, so an alternate proof of Gromov's result is sketched.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F20, 57R30, 57S99

Retrieve articles in all journals with MSC: 58F20, 57R30, 57S99

Additional Information

PII: S 0002-9939(1983)0702306-5
Keywords: Diffeomorphism, volume preserving, periodic point, vector field, divergence-free, homotopy
Article copyright: © Copyright 1983 American Mathematical Society